Indiana, 2016

Flooding in Indiana, August 16 to 20, 2016

August 16 to 20, 2016 · NWS PAH · 2 events in 2 counties and zones

Rainfall of 6 to more than 8 inches in southern Indiana from the 13th through the 15th caused lowland river flooding along portions of the White River in southwest Indiana. August 2016 was the wettest August of record for many areas of Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Rainfall of 6 to more than 8 inches in southern Indiana from the 13th through the 15th caused lowland river flooding along portions of the White River in southwest Indiana. August 2016 was the wettest August of record for many areas of Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 6:34 AM EST, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 6:34 AM EST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT TUE AUG 16 2016

.SHORT TERM...(Today through Thursday night)
Issued at 349 AM CDT Tue Aug 16 2016

Given the cancellation of the Flash Flood Watch this morning,
adjusted the order of product dissemination to reflect the change
in status before issuing this forecast discussion.

With the departure of the circulation that generated the
significant flooding in Louisiana over the weekend, the general
flow has become more broad scale (sub-synoptic) during the
overnight hours. With the absence of sharpened mesoscale
boundaries and forcing, the rainfall rates over the former flash
flood watch area should be much less this morning. HRRR guidance
suggests some diurnal instability changes through the middle
morning hours that may enhance rainfall rates in the 0.25-0.75"/hr
range, but most of this should be outside of the zones of heavy
precipitation in Southern Illinois. In collaboration with
surrounding NWS offices, it was decided to cancel the Flash Flood
Watch short of the 7 am CDT expiration time this morning.

Strangely, the short and medium range guidance appeared to be
suffering from some initialization issues. A south-southeastward
adjustment of some 60 nm was made in the PoP/Weather fields of the
ECMWF and Canadian guidance (which better initialized with 00z
observation data) and blended with the existing gridded forecast.
The net result is a more progressive movement of the mean
southwest to northeast oriented low amplitude trough axis over the
Northern U.S.

The effective movement of the trough axis will still lead to a
lingering chance of rain south and east of the Ohio River through
Wednesday. The expansion of the Southeast ridge westward to the
Lower Mississippi Valley and the movement of a ridge axis into the
Desert Southwest and northern Mexico will impress the development
of low to mid-level circulation in TX and AR, muddling the
southeastward translation of moisture away from the WFO PAH
forecast area. With the WFO PAH forecast on the dividing line of
split flow regime, enough instability and shear will be in place
to keep at least a small chance of showers and thunderstorms
across the area through Thursday.

With the faster flow and focus of higher precipitable waters away
from the area, flooding potential will be minimized.

.LONG TERM...(Friday through Monday)
Issued at 349 AM CDT Tue Aug 16 2016

South winds at the surface and weak ridging aloft can be expected to
begin the extended portion of the forecast. To our northwest upper-
level energy will stream southward into/through Montana Friday into
Saturday. The crux of our forecast is to what extent this energy
will phase with a larger-scale trough over Hudson Bay as we head
through the weekend and into next week.

The 00Z GFS has trended away from its more phased solution in
previous runs. Meanwhile the 00Z ECMWF has trended slower, but still
has a pretty well-phased trough now moving through on Sunday, rather
than Saturday. The 00Z GEM has maintained the previous phasing and
timing. The 00Z GFS Ensemble Mean seems to support the operational
GFS pretty well, so we will not be able to completely disregard the
GFS trend.

Look for daily chances of thunderstorms through the period, with the
best chances over the weekend. Heavy rainfall will be the primary
concern, but if the stronger trough/frontal passage occurs, there
will be a decent severe weather threat near and ahead of the
front.

As for temperatures, highs will be at or below normal through the
period and trending cooler into next week. Lows will start out
above normal and trend cooler into next week.

&&

.AVIATION...
Issued at 634 AM CDT Tue Aug 16 2016

With the broad swatch of light to moderate precipitation, the WFO
PAH TAF sites will deal with MVFR to VFR ceilings and
visibilities. The main drop into IFR/LIFR categories will occur
with the first onset of rain this morning, then again following
the movement of the rain east of each of the TAF sites during the
second half of the forecast period, mainly after 00z-03z time
period.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Aug 16, 3:59 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT TUE AUG 16 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS MAY APPROACH SEVERE LIMITS WITH THUNDERSTORM WIND
GUSTS IN EXCESS OF 40 MPH...MAINLY OVER WEST KENTUCKY...EAST OF
THE LAND BETWEEN THE LAKES...THIS AFTERNOON. TORRENTIAL DOWNPOURS
WILL ALSO BE POSSIBLE IN THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS...ALTHOUGH
A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT WITH A COLD
FRONT SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH/DRS

In the hours before

Local storm report, Aug 16, 12:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HEAVY RAIN       DONIPHAN                36.62N 90.82W
08/15/2016  M12.14 INCH      RIPLEY             MO   OTHER FEDERAL

            FOUR DAY RAINFALL TOTAL

&&

BP2
Local storm report, Aug 16, 12:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 WNW ELLSINORE         36.96N 90.83W
08/16/2016  M9.68 INCH       CARTER             MO   COCORAHS

            FOUR DAY RAINFALL TOTAL

&&

BP2
Local storm report, Aug 16, 12:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HEAVY RAIN       DONIPHAN                36.62N 90.82W
08/15/2016  M10.84 INCH      RIPLEY             MO   OTHER FEDERAL

            72 HOUR RAINFALL TOTAL

&&

BP2
Local storm report, Aug 16, 12:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       MOUNT VERNON            38.32N 88.91W
08/16/2016  M8.83 INCH       JEFFERSON          IL   AWOS

            FOUR DAY RAINFALL TOTAL

&&

BP2
Local storm report, Aug 16, 12:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE MOUNT VERNON       38.35N 88.87W
08/16/2016  M8.93 INCH       JEFFERSON          IL   CO-OP OBSERVER

            FOUR DAY RAINFALL TOTAL

&&

BP2
Local storm report, Aug 16, 12:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       MARBLE HILL             37.30N 89.98W
08/15/2016  M8.00 INCH       BOLLINGER          MO   CO-OP OBSERVER

            72 HOUR RAINFALL TOTAL

&&

BP2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
August 16, 1:00 PM EST to August 20, 10:00 AM EST
Where
Pike County, Petersburg to 1.5 mi NNE of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Minor flooding occurred on the White River. Some low agricultural land and low oil fields were flooded.

Flood, Gibson

When
August 17, 8:00 AM CST to August 20, 6:00 PM CST
Where
Gibson County, Hazleton to 1.15 mi NE of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Minor flooding occurred on the White River. Some low-lying fields and woodlands were underwater, as well as a few local roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654130, 654129.